An 11-month-old ASA 1 male miniature dachshund was anaesthetised for neutering. Butorphanol and midazolam were administered as preanaesthetic medication along with cefazolin. Anaesthesia was induced with propofol and maintained with isoflurane. Latex products (surgical gloves and a breathing bag) were used intraoperatively. Intraoperative vital signs were within normal ranges. Approximately 5 min after extubation, the dog developed intense urticarial erythema, hypotension and pulmonary oedema. First-line treatment with repeated intramuscular epinephrine, oxygenation, fluid loading, corticosteroids and antihistamines to address severe hypotension was unsuccessful. Additional vasopressin, continuous epinephrine infusion, mechanical ventilation and cardiopulmonary resuscitation proved unsuccessful and the owners opted for euthanasia. The causative agent remains unclear; serological or skin tests were not performed. This is the first report of severe perioperative anaphylactic shock in a dog unresponsive to current therapeutic recommendations based on epinephrine administration. Further research is warranted to advance clinical guidelines for managing anaphylaxis in dogs.
- Cardiopulmonary resuscitation
- Perioperative period
Statistics from Altmetric.com
Contributors KS: anaesthesia of described case, literature search and draft of manuscript. TS, TM and IAGdS: literature search and manuscript draft.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Data sharing statement All available data can be obtained by contacting the corresponding author.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.